Florida, 2006Hail and Damaging Winds in Florida, May 28, 2006
May 28, 2006 · NWS MLB · 4 events in 2 counties and zones
3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 28, 1:23 PM EST, 37 minutes earlier.
Area forecast discussion, May 28, 1:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
223 PM EDT SUN MAY 28 2006
.DISCUSSION...ALTHOUGH THE SHOWERS AND STORMS ASSOCIATED WITH A
WEAKENING SURFACE TROUGH/BACKDOOR FRONT THAT WAS NORTH FLORIDA WERE
DISSIPATING THE TROUGH ITSELF WILL ACT A LIFTING MECHANISM FOR
SHOWERS AND STORMS AS IT MOVES DOWN THE PENINSULA THIS AFTERNOON AND
EVENING. A WEAK PRESSURE GRADIENT ACROSS THE STATE WILL ALLOW EAST
AND WEST COAST SEA BREEZES TO FORM AND PUSH TOWARD THE INTERIOR
SECTIONS OF THE STATE...ALREADY OCCURRING..WITH MODELS SUGGESTING
COLLISION ZONE FROM NORTH LAKE COUNTY TO POLK COUNTY. AREA IS WEST
OF METRO ORLANDO BUT LOOKS TO IMPACT SOUTHEAST ORANGE COUNTY WHERE
THERE IS MAJOR TOURISM THIS WEEKEND. MORNING SOUNDINGS SHOWED 500MB
TEMPERATURES AROUND -8C AND A DRIER AIR MASS ABOVE 800MB...SHORT
TERM MODEL FORECASTS WERE INDICATING TEMPERATURES A LITTLE
COOLER/8.5C AND BASE OF THE DRY AIR ZONE LIFTING DURING THE EVENING.
STILL HAVE TO BE CONCERN ABOUT GUSTY WINDS...SMALL HAIL AND
LIGHTNING OVER THE WESTERN SECTIONS OF THE FORECAST AREA WHERE THE
SEA BREEZE COLLISION IS EXPECTED TO TAKE PLACE LATE AFTERNOON/EARLY
EVENING. SKIES WILL BECOME MOSTLY CLEAR AFTER MIDNIGHT AS CONVECTION
DISSIPATES.
MONDAY...AS THE DISSIPATING FRONT CONTINUES MOVING DOWN THE
PENINSULA AND EXITING THE CWA LATE IN THE DAY WINDS WILL SHIFT TO
THE NORTHEAST AND BRING ONSHORE A MORE STABLE AIR MASS WITH RAIN
CHANCES DROPPING OFF DRAMATICALLY. HOWEVER...WILL KEEP CURRENT
SLIGHT POP WITH THE DEEPER MOISTURE AND SEA/LAKE BREEZE INTERACTIONS
OVER THE SOUTHERN INTERIOR SECTIONS.
.LONG TERM...(TUE-SUN)...BACKDOOR SURFACE FEATURE SETTLES SOUTH OF
FORECAST AREA AND DISSIPATES LEAVING DEEP LAYER DRYING IN ITS WAKE
ARRIVING FROM THE NORTHEAST MONDAY EVENING THRU THE OVERNIGHT. THIS
SETS UP LOWER RH CONDITIONS FOR TUE...ESPECIALLY NORTH AND INLAND.
POPS BECOME LESS LIKELY WITH ONLY REASONABLE SHOT TOWARD SOUTH CFA
WHERE MOISTURE WILL BE SLIGHTLY HIGHER IN PRESENCE OF WEAK ONSHORE
FLOW AND SEA BREEZE AND LAKE BREEZE POTENIAL INTERACTIONS.
HOWEVER...NOT INCLINED TO MENTION IN FORECAST. WEAK UPPER LOW EAST
OF STATE MOVES LITTLE BUT THEN EVENTUALLY FORECAST TO OPEN AND MOVE
NORTH AND EAST...KEEPING FLORIDA WITH WEAK UPPER RIDGING. YET...
DOWNSTAIRS...GFS WANTS TO EVOLVE AN INVERTED TROUGH JUST OFFSHORE.
THE EFFECT EITHER WAY IS FOR ONSHORE FLOW TO CONTINUE THRU THURSDAY
AND GRADUAL REMOISTENING. THEN...LOW LEVEL WINDS TO VEER SOUTHWEST
FOR FRIDAY AHEAD OF NEXT MID-LAT SYSTEM. STEERING ADJUSTMENTS TO
BRING INCREASED OPPORTUNITY FOR SCT CONVECTION FRI-SUN EACH DAY.
&&
.MARINE...BUOY 009 HAS BEEN RECORDING WSW WINDS 5 TO 10 KNOTS AND
1 TO 2 FOOT SEAS PAST SEVERAL HOURS. ONSHORE WINDS WILL SHIFT BACK
TO THE WEST EARLY THEN VEER TO THE NORTHEAST AS A DISSIPATING
FRONT PUSHES DOWN THE AREA. EXPECT SEA BREEZES TO ENHANCE SPEEDS
AT THE COAST BUT STILL IN THE 10 TO 15 KNOT RANGE. SEAS 3 FEET OR
LESS.
&&
.AVIATION...VFR AREA-WIDE EXCEPT FOR MAINLY MVFR IN VCNTY OF
ISOLATED STORMS KDAB/KSFB MID-LATE AFTERNOON AND KMCO WEST LATE
AFTERNOON TO EARLY EVENING. EXPECT STRONGEST AND GREATEST
CONCENTRATION OF STORMS WEST OF KMCO LATE TODAY AND THIS EVENING.
GROUND MOISTURE FROM EVENING RAINS AND LIGHT WINDS MAY PRODUCE LATE
NIGHT MVFR FOG AT INLAND SITES.
&&
.FIRE WEATHER...MINIMAL RH VALUES WILL REMAIN NEAR OR ABOVE 40
PERCENT. MAIN CONCERN TONIGHT WILL BE CLOUD TO GROUND LIGHTNING
ASSOCIATED WITH LATE AFTERNOON AND EVENING STORMS OVER WESTERN
SECTIONS AND ISOLATED STORMS SOUTHERN SECTIONS MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 87 68 87 / 10 10 0 10
MCO 71 90 72 89 / 20 10 0 10
MLB 74 86 71 85 / 10 20 10 10
VRB 72 87 69 84 / 10 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...WIMMER
LONG TERM....SHARP
Hazardous weather outlook, May 28, 5:19 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
619 AM EDT SUN MAY 28 2006
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
282230-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
619 AM EDT SUN MAY 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT
...THUNDERSTORM IMPACT...
A WEAKENING SURFACE TROUGH WILL DROP INTO NORTHERN PORTIONS OF THE
REGION THIS AFTERNOON. IN ADDITION...A WEAK PRESSURE PATTERN WILL
ALLOW THE ATLANTIC AND GULF SEA BREEZE BOUNDARIES TO FORM BY MID
DAY AND ADVANCE STEADILY INLAND. ISOLATED LIGHTNING STORMS ARE
EXPECTED TO DEVELOP NORTH OF ORLANDO AND IN THE VICINITY OF LAKE
OKEECHOBEE...MAINLY AFTER 2 PM. BY LATE AFTERNOON...ADDITIONAL
STORMS WILL FORM AS THE ATLANTIC AND GULF BREEZE BOUNDARIES
COLLIDE...MAINLY FROM NEAR LAKE GEORGE TO JUST WEST OF ORLANDO TO
LAKE KISSIMMEE. A FEW OF THESE STORMS MAY BECOME SEVERE AND
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY DAMAGING
WINDS...VERY HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL. THESE
STORMS WILL INITIALLY MOVE LITTLE...BUT THEN WILL ADVANCE TOWARDS
THE WESTERN PENINSULA AT 10 MPH...REACHING THE GULF OF MEXICO BY
LATE EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED LIGHTNING STORMS MAY FORM MONDAY AFTERNOON IN THE
VICINITY OF LAKE OKEECHOBEE...OTHERWISE DRY WEATHER IS EXPECTED
ACROSS EAST CENTRAL FLORIDA THROUGH TUESDAY. ON WEDNESDAY...ISOLATED
STORMS WILL BE POSSIBLE LATE IN THE DAY ACROSS THE CENTRAL FLORIDA
INTERIOR. INCREASING MOISTURE LEVELS AND ACTIVE SEA BREEZE
BOUNDARIES SUGGEST A RETURN TO SCATTERED DAILY STORMS BEGINNING
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.
SPRATT
Thunderstorm Wind, Volusia
- When
- May 28, 2:00 PM EST
- Where
- Volusia County, Deltona
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 28.900, -81.233
Thunderstorm winds blew down power lines and trees in Deltona.
Thunderstorm Wind, Volusia
- When
- May 28, 3:00 PM EST
- Where
- Volusia County, 1 mi NE of Deltona
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.917, -81.217
Thunderstorm winds downed power lines and power transformers in Deltona.
Hail, Volusia
- When
- May 28, 3:00 PM EST
- Where
- Volusia County, Deltona
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 28.900, -81.233
Thunderstorm Wind, Lake
- When
- May 28, 3:50 PM EST
- Where
- Lake County, 5 mi W of Cassia
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 28.883, -81.550
Thunderstorm winds blew down trees west of Cassia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 28, 20061 death · 1 event
- Flood in Alaska, May 28 to 29, 2006$531,000 · 1 event
- Damaging Wind in Nebraska, May 28, 2006$250,000 · 83 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, May 28, 2006$62,000 · 1.75 in hail · 27 events
- Lightning Strike in Georgia, May 28, 2006$150,000 · 1 event
- Hail and Damaging Winds in South Dakota, May 28 to 29, 20061.75 in hail · 25 events
- Flash Flooding and Damaging Wind in Texas, May 28, 2006$25,000 · 50 kt wind · 4 events
- Flash Flood in Texas, May 28, 2006$20,000 · 1 event
- Lightning Strike in Florida, May 28, 20061 injured · 1 event
- Lightning Strike in Florida, May 28, 20061 injured · 1 event
- Lightning Strike in Arkansas, May 28, 20061 injured · 1 event
- Hail in Texas, May 28, 2006$10,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511859, 5511857, 5511858, 5511856.